Alert archive / Tennessee / Tornado Warnings in 2010

Tornado Warning 11, NWS Morristown, TN

October 25, 2010Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this tornado warning at Oct 25, 2010, 5:38 AM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 25, 2010, 5:38 AM EDT (09:38 UTC)
Expired
Oct 25, 2010, 6:30 AM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 5:50 AM EDTTSTM WND DMGChattanooga, TNWIDESPREAD DAMAGE ACROSS COUNTY WITH MANY TREES AND POWER LINES DOWN.
Oct 25, 6:00 AM EDTTSTM WND DMGHarrison, TNTREES AND POWER LINES DOWN NEAR CENTRAL HIGH SCHOOL AND ALONG HIGHWAY 58.
Oct 25, 6:00 AM EDTTORNADOHarrison, TNSURVEY INDICATES AN EF 0 TORNADO WITH PATH LENGTH OF ONE TENTH OF A MILE AND A WIDTH OF 40 YARDS...ROOF AND SIDING DAMAGE TO HARRISON FIRST BAPTIST CHURCH AS WELL AS SEVERAL TWISTED AND SNAPPED TREES IN THE SAME AREA.
Oct 25, 6:13 AM EDTTSTM WND DMGCleveland, TNTREES DOWN ACORSS CLEVELAND AND NUMEROUS AREAS OF THE COUNTY. TRAFFIC LIGHTS BUSTED BY WIND.
Oct 25, 6:20 AM EDTTSTM WND DMGCleveland, TNNUMEROUS TREES DOWN ACROSS SEVEN AREA ROADS. TRAFFIC LIGHTS AND POWER OUT REPORTED BY DISPATCH. AMATEUR RADIO REPORTED 51 KNOT WIND AT MILE MARKER 27 ON I75 IN CLEVELAND.
Oct 25, 6:35 AM EDTTSTM WND DMGCleveland, TNTREES DOWN ON BLACKBURN, BLYTHE, LINDA, LEBANON ROADS AND BENTON PIKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 25, 5:35 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WFUS54 KMRX 250938
TORMRX
TNC011-065-251030-
/O.NEW.KMRX.TO.W.0011.101025T0938Z-101025T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 AM EDT MON OCT 25 2010

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...

* UNTIL 630 AM EDT

* AT 534 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LOOKOUT
  MOUNTAIN...OR NEAR CHATTANOOGA VALLEY. DOPPLER RADAR SHOWED THIS
  TORNADO MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CHATTANOOGA...CLEVELAND...SIGNAL MOUNTAIN...HARRISON...
  SODDY-DAISY...CHARLESTON...RED BANK...EAST BRAINERD...MIDDLE
  VALLEY...OOLTEWAH...COLLEGEDALE...SHADY GROVE...MCDONALD...FLINT
  SPRINGS...SALE CREEK...WATERVILLE...GAP SPRINGS...BIRCHWOOD...
  HOPEWELL AND TASSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY AFTERNOON
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

&&

LAT...LON 3499 8545 3505 8537 3510 8536 3512 8538
      3546 8517 3547 8513 3543 8509 3544 8507
      3542 8502 3539 8503 3536 8496 3530 8494
      3536 8486 3532 8477 3528 8472 3526 8474
      3525 8469 3517 8469 3499 8478
TIME...MOT...LOC 0938Z 242DEG 56KT 3502 8531

$$

17
1 follow-up statement
389 
WWUS54 KMRX 250953
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 AM EDT MON OCT 25 2010

TNC011-065-251030-
/O.CON.KMRX.TO.W.0011.000000T0000Z-101025T1030Z/
HAMILTON TN-BRADLEY TN-
553 AM EDT MON OCT 25 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR BRADLEY
AND HAMILTON COUNTIES...

AT 548 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR OOLTEWAH...OR 6
MILES EAST OF CHATTANOOGA...MOVING NORTHEAST AT 60 MPH.

THE TORNADO WILL BE NEAR...
  CLEVELAND AROUND 605 AM EDT.
  CHARLESTON AROUND 615 AM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE
MCDONALD...WATERVILLE...HOPEWELL...TASSO AND CALHOUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT MONDAY AFTERNOON
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

&&

LAT...LON 3499 8545 3505 8537 3510 8536 3512 8538
      3546 8517 3547 8513 3543 8509 3544 8507
      3542 8502 3539 8503 3536 8496 3530 8494
      3536 8486 3532 8477 3528 8472 3526 8474
      3525 8469 3517 8469 3499 8478
TIME...MOT...LOC 0953Z 242DEG 56KT 3509 8507

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Oct 25, 2:57 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 25, 2:57 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 AM EDT MON OCT 25 2010

.SHORT TERM (TODAY AND TONIGHT)...SURFACE HIGH PRESSURE WEAKENS OVER
THE AREA WITH INCREASING SOUTHWESTERLY FLOW THROUGH THE PERIOD.
MODERATELY STRONG LOW LEVEL SOUTHERLY JET CURRENTLY MOVING INTO MRX
CWA. WIDESPREAD CONVECTION HAD DEVELOPED EAST OF APPROACHING SHORT
WAVE CURRENTLY MOVING INTO LOWER MS RVR VLY. NE MOVING JET SEGMENT
EAST OF APPROACHING TROF HAS AIDED IN CONVECTIVE DEVELOPMENT
OVERNIGHT. THIS SEGMENT SHOULD WEAKEN AS IT CONTINUES OFF TO THE NE
EARLY TODAY. ANOTHER DEVELOPING JET SEGMENT WILL TAKE SHAPE OVER
MS/AL AND MOVES INTO GA TODAY. THIS WILL SUPPLY ONGOING LIFT AND A
FAVORABLE SHEAR PROFILE FOR CONTINUED CONVECTION ACROSS THE AREA
THROUGH MID DAY. DAMPENING SHORT WAVE AXIS WILL MOVE THROUGH THIS
AFTERNOON AND PCPN WILL TAPER OFF. SLIGHT CHANCE OF CONVECTION
TONIGHT WITH CONVERGENT SWRLY FLOW IN ADVANCE OF APPROACHING FRONT.
ABOVE NORMAL TEMPERATURES CONTINUE.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...MODELS/SREF IN REASONABLY
GOOD AGREEMENT REGARDING NEXT SYSTEM WHICH APPROACHES LATE TUESDAY.
HAVE BUMPED UP POPS TO LIKELY FOR THE TUESDAY NIGHT PERIOD. STILL
SOME DISCREPANCIES ON HOW FAST THIS SYSTEM DEPARTS...THUS HAVE NOT
MADE ANY MAJOR CHANGES FOR THE WEDNESDAY THROUGH THURSDAY PERIODS.
REMAINDER OF FORECAST APPEARS GENERALLY DRY AT THIS TIME ALTHOUGH
RATHER PROFOUND DIFFERENCES IN UPPER FLOW NOTED BETWEEN GFS AND
ECMWF MODELS WITH GFS DEPICTING A LOW AMPLITUDE RIDGE BUILDING INTO
THE REGION BY NEXT WEEKEND WHILE THE ECMWF KEEPS THE REGION IN
NORTHWESTERLY FLOW ALOFT ON THE BACKSIDE OF A PERSISTENT TROUGH OVER
THE NORTHEAST. GEFS ENSEMBLES TEND TO SUPPORT THE GFS SOLUTION...SO
TRENDED TOWARD ITS SOLUTION AND THE ASSOCIATED MEX GUIDANCE
ESPECIALLY WITH RESPECT TO TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  77  64  80  62  78 / 100  20  50  70  30
KNOXVILLE AIRPORT, TN    75  60  79  60  77 / 100  20  50  70  30
OAK RIDGE, TN            75  59  78  58  77 / 100  10  50  70  30
TRI CITIES AIRPORT, TN   72  53  77  56  77 /  90  10  40  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/MJB
Hazardous weather outlook, Oct 25, 5:30 AM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON OCT 25 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT MON OCT 25 2010 /430 AM CDT MON OCT 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL BRING WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS INTO THE SOUTHERN APPALACHIAN REGION THIS
MORNING. A FEW ISOLATED STORMS MAY BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT MOVING THROUGH THE REGION WILL BEING SCATTERED SHOWERS
AND THUNDERSTORMS TO THE AREA...AND STRONG...GUSTY WINDS TO THE
HIGHER ELEVATIONS LATE TUESDAY INTO TUESDAY NIGHT.  A FEW STORMS MAY
BECOME STRONG TO SEVERE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY EVENING.

In the hours before

Special weather statement, Oct 25, 2:21 AM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
221 AM EDT MON OCT 25 2010

TNZ081-098-099-250700-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
121 AM CDT MON OCT 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 200 AM CDT/300 AM EDT/...

AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
DUNLAP TO 14 MILES SOUTHWEST OF BRIDGEPORT...AND MOVING NORTHEAST AT
45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CHATTANOOGA...
SIGNAL MOUNTAIN...SODDY-DAISY...HARRISON...POWELLS CROSSROADS...
HALETOWN (GUILD)...LONE OAK...SALE CREEK...RED BANK...MIDDLE
VALLEY...SHADY GROVE...BIRCHWOOD...EAST BRAINERD...OOLTEWAH AND
COLLEGEDALE.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 2:53 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk22 min
Oct 25, 5:32 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion43 min
Oct 25, 6:18 AM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Roane and 1 more3 hr
Oct 25, 6:21 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Monroe, Polk24 min
Oct 25, 7:31 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Bradley, Jefferson, Knox, Loudon and 5 more3 hr
Oct 25, 8:20 AM EDTAreal Flood AdvisoryMRXCarter, Claiborne, Cocke, Grainger, Greene, Hamblen and 7 more3 hr
Oct 25, 8:27 AM EDTSevere Thunderstorm WarningMRXCarter, Unicoi48 min
Oct 25, 8:42 AM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington48 min

Nearby

Tornado Warnings in Tennessee, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.